# SDR 2021FA0000006

- Difficulty date: September 7, 2020
- Submitted: January 13, 2021
- Operation: General aviation
- Aircraft: N3345M
- Make and model: Mooney M20
- Aircraft serial: 320003
- Aircraft time: 500 hours, 500 cycles
- Engine: Cont IO550G
- Engine time: 500 hours
- System (JASC): 7421 · Spark Plug/Igniter
- Part: Spark Plug
- Part number: URHB32S
- Condition: Failed
- Location: Engine
- Part time: 500 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: R, E, G
- Precautionary procedure: A

## Discrepancy

A STRING OF 3 IN FLIGHT MAGNETO FAILURES (MAGNETOS PURCHASED/OVERHAULED FROM 2 DIFFERENT SOURCES) OVER THE COURSE OF APPROXIMATELY 100 FLIGHT HOURS WAS LINKED TO BAD TEMPEST FINE WIRE SPARK PLUGS, ONE OF WHICH LOST A CENTER ELECTRODE IN FLIGHT DURING ENGINE OPERATION.  OTHER THAN LOSS OF ELECTRODE, NO VISIBLE DAMAGE OR DEFECT COULD BE DETECTED ON THE GROUND.  SUSPECTED BUILDUP OF HIGH ELECTRICAL RESISTANCE AT HIGH ENGINE OPERATING TEMPERATURES.  PROBLEM IS WORST WHEN OUTSIDE AIR TEMPERATURE IS ABOVE STANDARD, AND UNDER FLIGHT CONDITIONS WHERE HIGH CYLINDER PRESSURE AND HIGH DENSITY ALTITUDE ARE PRESENT AND INTERNAL AIR PRESSURE INSIDE THE NON-PRESSURIZED MAGNETO IS AT ITS LOWEST LEADING TO ARCING INSIDE THE MAGNETO.  ONE MAGNETO FAILURE OCCURRED AT 14,000 FT DURING WHICH THE POINTS ON THE MAGNETO FAILED COMPLETELY RESULTING IN PARTIAL POWER LOSS, THE NEXT AT 17,000 FT (INCIPIENT FAILURE) APPROXIMATELY 2 FLIGHT HOURS LATER, AND THE THIRD (INCIPIENT FAILURE) AT 11,000 FT APPROXIMATELY 50 FLIGHT HOURS AFTER THE FIRST TWO FAILURES.  SINCE REPLACING THE PLUGS, APPROXIMATELY 100 FLIGHT HOURS HAVE ELAPSED WITH NO MORE MAGNETO FAILURES OR ABNORMAL OPERATION FROM THE IGNITION SYSTEM.  FAILURE MAY BE RELATED TO THE BONDING PROCESS OF THE CENTER ELECTRODE TO THE INSULATOR OR FAULTY WELDING OF THE CENTER ELECTRODE TO THE CORE OF THE PLUG.  APPROXIMATELY $5,000 IN PARTS AND LABOR COST ASSOCIATED WITH DAMAGE TO MAGNETOS CAUSED BY THESE PLUGS BEFORE THE FAULTY PLUGS WERE DISCOVERED AND REMOVED, THANKFULLY NO CRASH OR LOSS OF LIFE.
